Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 253, NWS North Platte, NE

July 20, 2020Cherry County, Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2020, 4:19 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 4:19 PM MDT (22:19 UTC)
Expired
Jul 20, 2020, 5:00 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherry County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:30 PM MDTHAIL 1.753 S Mullen, NE
Jul 20, 4:35 PM MDTHAIL 2.53 S Mullen, NE
Jul 20, 5:10 PM MDTHAIL 1.753 Nne Seneca, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS53 KLBF 202219
SVRLBF
NEC031-091-171-202300-
/O.NEW.KLBF.SV.W.0253.200720T2219Z-200720T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
519 PM CDT Mon Jul 20 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Eastern Hooker County in west central Nebraska...
  Northwestern Thomas County in north central Nebraska...

* Until 600 PM CDT/500 PM MDT/.

* At 519 PM CDT/419 PM MDT/, a severe thunderstorm was located near
  Mullen, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mullen, Thedford, Seneca, Norway, Highway 97 crossing the Dismal
  River, Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 177 and 210.
 Highway 97 between mile markers 53 and 81.
 Highway 83 between mile markers 151 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 10121 4227 10109 4201 10051 4176 10094
TIME...MOT...LOC 2219Z 233DEG 18KT 4195 10106 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
681 
WWUS53 KLBF 202231
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
531 PM CDT Mon Jul 20 2020

NEC031-091-171-202300-
/O.CON.KLBF.SV.W.0253.000000T0000Z-200720T2300Z/
Cherry NE-Hooker NE-Thomas NE-
531 PM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR SOUTH CENTRAL CHERRY...EASTERN HOOKER AND
NORTHWESTERN THOMAS COUNTIES...

At 531 PM CDT/431 PM MDT/, a severe thunderstorm was located over
Mullen, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mullen, Thedford, Seneca, Norway, Highway 97 crossing the Dismal
River, Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 177 and 210.
 Highway 97 between mile markers 53 and 81.
 Highway 83 between mile markers 151 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 10121 4227 10109 4201 10051 4176 10094
TIME...MOT...LOC 2231Z 221DEG 16KT 4200 10105 

HAIL...1.50IN
WIND...60MPH
 
$$

Taylor
377 
WWUS53 KLBF 202302
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
602 PM CDT Mon Jul 20 2020

NEC031-091-171-202311-
/O.EXP.KLBF.SV.W.0253.000000T0000Z-200720T2300Z/
Cherry NE-Hooker NE-Thomas NE-
602 PM CDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...EASTERN
HOOKER AND NORTHWESTERN THOMAS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.

LAT...LON 4199 10121 4227 10109 4201 10051 4176 10094
TIME...MOT...LOC 2301Z 233DEG 18KT 4209 10089 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:42 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 20, 2:42 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 PM CDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jul 20 2020

An upper trough in the northern stream will push a disturbance
through the area tonight. A weak cold front, and likely outflow
boundaries from thunderstorms will also move through. Scattered storms
in southern South Dakota will likely develop into organized
clusters of storms in north central Nebraska this evening and move
southeast. Deep layer shear is sufficient at 25 to 35KT with
instability near 3000 J/KG. The area is covered in a slight risk
for severe storms, with large hail and damaging winds possible.
Locally heavy rainfall also, with PWAT amounts near 1.5 inches.

Tuesday looks to be dry through much of the day in the wake of the
system tonight. Moisture will remain plentiful as PWATs still
1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far
southwest.

Thunderstorm chances increase again Tuesday night as the surface
front stalls in far northern Kansas. The best chances will be
north of this front across southwest and central Nebraska
overnight. A few strong storms possible along with locally heavy
rainfall.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM CDT Mon Jul 20 2020

For Wednesday and beyond, an upper ridge will build into the
region, and with that, hot temperatures into the mid 90s with
humid conditions Thursday through Sunday. Monsoonal moisture will
rotate across the region. Warmer temperatures aloft should
suppress thunderstorm development to some degree, with mainly
isolated late afternoon and evening thunderstorms possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM CDT Mon Jul 20 2020

Visual flight rules expected through 19Z with few clouds clipping
across the north central with the potential for some virga as
cloud bases at 10kft or higher. Beyond 19Z the next round of
convection will enter the north and drop southeast overnight.
Short-term models suggest boundary will move south of the South
Dakota border about 23Z then exit the southwest and north central
after 09Z. Southerly winds turn north as the boundary pushes
through. Little convection expected into the eastern Panhandle
through the period. As the convection rolls through clouds will
lower with the potential of Marginal VFR conditions across the
southwest from 07z and lifting by 15Z to VFR across the area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Keck
Hazardous weather outlook, Jul 20, 2:38 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Mon Jul 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms expected tonight, some of which may be
severe. Storms will be triggered by a cold front moving through
the area from the north. The main hazards will be large hail,
damaging winds and heavy rainfall. Localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Slight chances for thunderstorms Tuesday through Saturday due to a
series of disturbances impacting the region. There is a risk for
a few strong or severe thunderstorms Tuesday, mainly across
southwestern Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to
the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Special weather statement, Jul 20, 2:57 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT Mon Jul 20 2020

NEZ036-057-059-202130-
McPherson-Lincoln-Keith-
357 PM CDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEITH...
NORTHWESTERN LINCOLN AND SOUTH CENTRAL MCPHERSON COUNTIES...

At 357 PM CDT/257 PM MDT/, a strong thunderstorm was located 7 miles
north of Sarben, or 23 miles northeast of Ogallala, moving east at 10
mph.

Nickel size hail is possible with this storm.

LAT...LON 4116 10134 4133 10142 4146 10113 4121 10100
TIME...MOT...LOC 2057Z 249DEG 10KT 4127 10130

Taylor
Special weather statement, Jul 20, 2:59 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
259 PM MDT Mon Jul 20 2020

NEZ035-202130-
Arthur-
259 PM MDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ARTHUR COUNTY...

At 259 PM MDT, a strong thunderstorm was located 11 miles west of
Arthur, moving east at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Arthur, Velma, Haythorn Lake, Jensen Lake and McKeag.

This includes Highway 61 between mile markers 114 and 129, and near
mile marker 133.

LAT...LON 4143 10197 4161 10198 4173 10173 4144 10161
TIME...MOT...LOC 2059Z 249DEG 10KT 4154 10190

Taylor
Local storm report, Jul 20, 3:16 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 SE BUCKTAIL LAKE      41.44N 101.38W
07/20/2020  E1.75 INCH       MCPHERSON          NE   PUBLIC

&&

SMELTZER
Local storm report, Jul 20, 3:17 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             5 SE BUCKTAIL LAKE      41.44N 101.38W
07/20/2020  E1.00 INCH       MCPHERSON          NE   PUBLIC

&&

SMELTZER
Special weather statement, Jul 20, 3:29 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
429 PM CDT Mon Jul 20 2020

NEZ024-036-202200-
Hooker-McPherson-
429 PM CDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HOOKER AND NORTHWESTERN
MCPHERSON COUNTIES...

At 429 PM CDT/329 PM MDT/, a strong thunderstorm was located 18 miles
northwest of Tryon, moving north at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Big Lamunyon Flats, Sand Beach Lake, East Cody Lake, Highway 97
crossing the Dismal River and Shimmons Lake.

This includes Highway 97 between mile markers 47 and 60.

LAT...LON 4163 10140 4197 10137 4193 10088 4162 10106
TIME...MOT...LOC 2129Z 195DEG 18KT 4167 10126

Taylor
Local storm report, Jul 20, 4:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SSW SUTHERLAND        41.12N 101.15W
07/20/2020  M1.75 INCH       LINCOLN            NE   STORM CHASER

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:23 PM MDTSpecial Weather StatementLBFMcPherson52 min
Jul 19, 6:25 PM MDTSpecial Weather StatementLBFKeith50 min
Jul 19, 6:38 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas52 min
Jul 19, 6:47 PM MDTSevere Thunderstorm WarningLBFChase, Perkins43 min
Jul 19, 6:53 PM MDTSpecial Weather StatementLBFGarden52 min
Jul 19, 7:14 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min
Jul 19, 7:18 PM MDTTornado WarningLBFMcPherson33 min
Jul 19, 7:19 PM MDTSpecial Weather StatementLBFKeya Paha41 min
Jul 19, 7:30 PM MDTSevere Thunderstorm WarningLBFChase45 min
Jul 19, 7:34 PM MDTSpecial Weather StatementLBFGarden41 min
Jul 19, 7:35 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson40 min
Jul 19, 7:40 PM MDTAreal Flood AdvisoryLBFGarden, Keith3 hr
Jul 19, 8:00 PM MDTSpecial Weather StatementLBFBoyd, Rock45 min
Jul 19, 8:12 PM MDTSpecial Weather StatementLBFSheridan33 min
Jul 19, 8:14 PM MDTSpecial Weather StatementLBFSheridan31 min
Jul 19, 8:25 PM MDTSpecial Weather StatementLBFLincoln35 min
Jul 19, 8:29 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jul 19, 8:44 PM MDTSpecial Weather StatementLBFSheridan31 min
Jul 19, 9:28 PM MDTSpecial Weather StatementLBFSheridan32 min
Jul 19, 9:46 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Jul 19, 9:53 PM MDTSpecial Weather StatementLBFGrant52 min
Jul 19, 10:11 PM MDTSpecial Weather StatementLBFBrown49 min
Jul 19, 10:15 PM MDTSpecial Weather StatementLBFLincoln30 min
Jul 19, 10:39 PM MDTSpecial Weather StatementLBFHooker36 min
Jul 19, 10:49 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas41 min
Jul 19, 11:09 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas51 min
Jul 19, 11:16 PM MDTSpecial Weather StatementLBFBrown29 min
Jul 19, 11:47 PM MDTSpecial Weather StatementLBFLoup43 min
Jul 19, 11:57 PM MDTSpecial Weather StatementLBFKeya Paha48 min
Jul 20, 12:33 AM MDTSpecial Weather StatementLBFGarfield42 min
Jul 20, 12:34 AM MDTSpecial Weather StatementLBFRock41 min
Jul 20, 1:01 AM MDTSpecial Weather StatementLBFLoup44 min
Jul 20, 1:17 AM MDTSpecial Weather StatementLBFWheeler28 min
Jul 20, 1:50 AM MDTAreal Flood AdvisoryLBFHolt, Rock3 hr
Jul 20, 1:47 PM MDTSpecial Weather StatementLBFKeith43 min
Jul 20, 2:46 PM MDTSpecial Weather StatementLBFMcPherson29 min
Jul 20, 2:57 PM MDTSpecial Weather StatementLBFMcPherson33 min
Jul 20, 2:59 PM MDTSpecial Weather StatementLBFArthur31 min
Jul 20, 3:05 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson40 min
Jul 20, 3:12 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
Jul 20, 3:17 PM MDTSevere Thunderstorm WarningLBFArthur43 min
Jul 20, 3:29 PM MDTSpecial Weather StatementLBFHooker, McPherson31 min
Jul 20, 3:49 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson41 min
Jul 20, 3:55 PM MDTSevere Thunderstorm WarningLBFHooker50 min
Jul 20, 3:59 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln46 min
Jul 20, 4:01 PM MDTSevere Thunderstorm WarningLBFArthur, Keith44 min
Jul 20, 4:17 PM MDTSevere Thunderstorm WarningLBFArthur, Keith28 min
Jul 20, 4:45 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith, McPherson45 min
Jul 20, 4:51 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln39 min
Jul 20, 5:03 PM MDTAreal Flood AdvisoryLBFKeith, Lincoln3 hr
Jul 20, 5:04 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas25 min
Jul 20, 5:27 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins48 min
Jul 20, 5:32 PM MDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 20, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jul 20, 5:35 PM MDTSpecial Weather StatementLBFSheridan40 min
Jul 20, 5:54 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jul 20, 5:55 PM MDTSpecial Weather StatementLBFGrant35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.